What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 7, 1:55 PM EST, 6 minutes earlier.
Area forecast discussion, Jul 7, 1:55 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
255 PM EDT Sun Jul 7 2019
.SYNOPSIS...
A surface trough will linger across the Piedmont through Monday. A
cold front will move south across NC Monday afternoon and Monday
night. The front will stall and linger across the eastern Carolinas
into mid week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 220 PM Sunday...
Aloft, the upper-level ridge will continue to be suppressed a bit
further south allowing upper-level heights to decrease slowly in
response to a strong shortwave sliding east through northern Quebec.
At the surface, a weak Piedmont trough has formed across central NC,
providing focus to some early-day convective airmass thunderstorms,
firing initially along and east of US-1. The activity as of 18z/2pm
has already becoming a bit more numerous than most CAMs were
depicting, likely due to the ample heating under mostly clear skies
this morning, allowing instability values to soar once a very moist
surface airmass was allowed to heat up rapidly. The primary threat
with these storms will remain locally heavy rainfall and isolated
wind gusts from any wet microbursts that do occur. With low to mid
level lapse rates remaining weak, and temperatures aloft remaining
rather warm, not expecting storms to have much of a hail threat this
afternoon and evening. Eventually, assuming the current airmass
convection doesn't use up all of the effective instability, we're
expecting some additional convective initiation across the southeast
via the seabreeze front's inland propagation along with additional
pre-frontal convection spreading south out of VA into the
northeastern piedmont/coastal plain this evening. At least isolated
convection will persist into the overnight hours with a lingering
EML present and forecast 1500+ J/KG remaining overhead. Best
coverage will likely remain along and east of US-1.
Temperatures warmed quickly through the mid morning hours under
mostly clear skies, with most reaching into the upper 80s (north) to
mid 90s (south and east) by lunchtime Sunday. Some localized areas
had heat indices briefly enter into triple digit territory, limited
spatially and temporally in large part by the early onset
convection. Tonight, temperatures will fall back into the low to mid
70s, with patchy fog and ample low stratus development.
&&
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 1145 AM Sunday...
The upper-level trough will continue to deepen across the
northeastern CONUS Monday evening, helping to suppress the Bermuda
high further east and high pressure over the Gulf of Mexico further
westward. This will keep central NC in the zone of active weather
through at least Monday night, especially as the backdoor cold front
continues sinking southward with time through the Mid Atlantic
states. The front, aided by ongoing convection and associated
outflow, will likely slide south of the NC/VA border after sunset
Monday, to settle somewhere over the south/central portions of our
CWA, with the true dewpoint front lagging a few hours behind.
With a brief period of subsidence in place behind the departing area
of convection Sunday night, have trended POPs back a bit prior to
18z/2pm Monday. After this time period, we'll likely see airmass
type thunderstorms begin to develop in a few key areas. The first
cells will likely fire over the eastern slopes of the Blue Ridge
Mountains just to our west, potentially spreading east with time
into a moderately unstable environment. Additionally, the seabreeze
front looks to make wake inland during the late afternoon/early
evening hours, making good progress until it meets up with the
front/pre-frontal convective band spreading south in backdoor
fashion sometime around/after sunset. With high PWs (2+") remaining
in place, and ML CAPE values progged to remain in excess of 2000
J/KG, expecting the trend of robust yet unorganized type airmass
convection remaining prominent. Largest threat will remain locally
heavy rainfall which could result in localized ponding or flooding.
An isolated wind gust and ample lightning will also remain possible.
High temperatures will remain similar, if not a degree or two cooler
than Sunday, primarily in the upper-80s to low-90s. Heat indices
could surpass 100 degrees in a few southern spots prior to
convective initiation. Overnight lows will settle in the upper-60s
north to low 70s south.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 255 PM SUNDAY...
A cold front will be pushing south of the CWA on Tuesday morning
with a shallow northeast and easterly flow enveloping central NC
through early Wednesday. A layer of moisture trapped below the
frontal inversion will likely result in some scattered showers near
the frontal zone on Tuesday into Tuesday night with the greatest
chances across the south where a more limited inversion will allow
for the potential for some thunderstorms. Highs behind the front
with a cooler air mass and a good deal of cloudiness will range
between 81 and 88.
The cold front will linger near the Carolina coast on Wednesday and
Thursday supporting scattered mainly afternoon and evening
convection. Meanwhile, a vortex over AL and MS and will drift south
into the northern Gulf of Mexico on Tuesday into Wednesday and then
potentially develop into a cyclone later in the work week. At the
same time, another cold front will approach from the northwest late
Thursday and then move across the region on Friday. This will result
in increasing chances of showers and thunderstorms on Thursday and
Friday. Highs on Thursday and Friday will range near or just above
average in the upper 80s to around 90.
Forecast confidence decreases into the weekend as the NHC now has a
50% chance of a tropical cyclone developing in the northeast Gulf of
Mexico through 5 days. Not surprisingly, NWP guidance varies
considerably with the future track of this low, with some indication
that a stronger storm may go more westward and not have much impact
on central NC through next weekend while a weaker and shallower
system would tend to move northeast potentially near our region. In
addition, any interaction of this system with the southeast
advancing cold front will impact the weekend forecast as well. At
this point, it would appear the better chance of more unsettled
weather might be on Sunday versus Saturday but it's really too early
to tell. Highs will range in the upper 80s to lower 90s but may need
to be reduced if more widespread precipitation is forecast. -Blaes
&&
.AVIATION /18Z SUNDAY THROUGH THURSDAY/...
As of 115 PM Sunday...
24 Hour TAF Period: Shower and thunderstorm coverage continues to
multiply across central NC as of 17z/1pm on Sunday. This trend is
expected to continue through the evening hours, and perhaps into the
beginning of the overnight period. These airmass type storms,
capable of locally heavy rainfall and isolated gusty winds will be
tough to plan for due to the limited organization. Thus, have
treated the threat with Tempo groups and will continue to modify
with amendments as needed this afternoon and evening. Any storms
that affect a TAF site will have the potential to produce albeit
brief sub-VFR conditions in the form of reduced VSBYs and lowering
CIGs due to TSRA. Convection may lingering longer into the overnight
hours, especially at KRDU, KRWI, and KFAY. After the convection dies
off tonight, low stratus and fog is expected to develop, with
IFR/LIFR conditions possible around sunrise. CATs should return to
VFR by mid morning on Monday, with widespread thunderstorm formation
likely to hold off until after 18z/2pm.
Outlook: A cold front will sink southward through the area on Monday
and Monday night, allowing for scattered to numerous showers and
storms and associated sub-VFR conditions. The front will stall to
the south of the area on Tuesday, with some lingering chances of
showers and storms near KFAY Tuesday and Wednesday before chances
return to areawide on Thursday.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Blaes
NEAR TERM...JJM
SHORT TERM...JJM
LONG TERM...Blaes
AVIATION...JJM
Hazardous weather outlook, Jul 7, 5:32 AM EST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
632 AM EDT Sun Jul 7 2019
NCZ008>011-025>028-039>043-073>078-083>086-088-089-081045-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-
Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
632 AM EDT Sun Jul 7 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Maximum heat index values between 100 and 103 degrees are expected
this afternoon, highest between 1 PM and 7 PM. Additionally, slow-
moving afternoon and evening thunderstorms will pose a risk of minor
flooding, especially in urban and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Slow-moving afternoon and evening thunderstorms will pose a risk of
flash flooding, especially in urban and poor drainage areas Monday
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ007-021>024-038-081045-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-
632 AM EDT Sun Jul 7 2019
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...Today and tonight.
Slow-moving afternoon and evening thunderstorms will pose a risk of
minor flooding, especially in urban and poor drainage areas.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Slow-moving afternoon and evening thunderstorms will pose a risk of
flash flooding, especially in urban and poor drainage areas Monday
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 11:57 AM EST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1257 PM EDT Sun Jul 7 2019
NCZ042-071730-
Johnston NC-
1257 PM EDT Sun Jul 7 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL JOHNSTON COUNTY UNTIL
130 PM EDT...
At 1256 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Clayton, or 9 miles west of Smithfield, moving east at
15 mph.
Pea size hail, wind gusts up to 40 mph, and torrential rainfall
capable of temporarily reducing visibility will be possible with
this storm.
Locations impacted include...
Smithfield and Coats Crossroads.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3547 7856 3556 7859 3565 7839 3547 7831
TIME...MOT...LOC 1656Z 258DEG 13KT 3553 7852
MORROW
Special weather statement, Jul 7, 12:41 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
141 PM EDT Sun Jul 7 2019
NCZ041-042-077-071830-
Johnston NC-Harnett NC-Wake NC-
141 PM EDT Sun Jul 7 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARNETT...SOUTH
CENTRAL WAKE AND WEST CENTRAL JOHNSTON COUNTIES UNTIL 230 PM EDT...
At 140 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lillington, moving east at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Lillington, Angier, Coats, Raven Rock State Park and Buies Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3535 7889 3550 7895 3562 7861 3542 7852
TIME...MOT...LOC 1740Z 252DEG 14KT 3544 7882
JFD
Special weather statement, Jul 7, 1:28 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
228 PM EDT Sun Jul 7 2019
NCZ040-075>077-071915-
Lee NC-Chatham NC-Harnett NC-Moore NC-
228 PM EDT Sun Jul 7 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MOORE...
WESTERN HARNETT...LEE AND SOUTHERN CHATHAM COUNTIES UNTIL 315 PM
EDT...
At 227 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Goldston to 10 miles
south of Sanford. Movement was east at 15 mph.
Pea size hail and wind gusts up to 40 mph will be possible with these
storms.
Locations impacted include...
Sanford, Pittsboro, Goldston, Broadway, Vass, Cameron, Lemon Springs,
Gum Springs, Olivia and Pineview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3574 7905 3526 7889 3523 7926 3570 7943
TIME...MOT...LOC 1827Z 271DEG 12KT 3566 7936 3532 7918
JFD
Local storm report, Jul 7, 2:00 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT SUN JUL 7 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HEAVY RAIN 3 E COATS CROSSROADS 35.51N 78.49W
07/07/2019 M1.15 INCH JOHNSTON NC AMATEUR RADIO
THUNDERSTORM RAIN RESULTED IN 1.15 INCHES OF
RAINFALL IN AN HOUR TIME FRAME.
&&
JJM